Virginia, 2016

Hail and Damaging Winds in Virginia, June 21, 2016

June 21, 2016 · NWS LWX · 41 events in 11 counties and zones

Scattered showers and thunderstorms formed ahead of an approaching cold front. Plenty of warm air and moisture advection on unilateral southerly flow provided the instability and shear to be conducive for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms formed ahead of an approaching cold front. Plenty of warm air and moisture advection on unilateral southerly flow provided the instability and shear to be conducive for thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 21, 8:47 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 21, 8:47 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
947 AM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front over the eastern Great Lakes will move through the
Mid Atlantic states this afternoon and evening. High pressure will
pass to the north Wednesday. Low pressure will track to the north
of the region Thursday. High pressure will return for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12Z surface analysis showed low pressure over Quebec with an
attendant cold front extending from New England southeast across
far southern Pennsyvlania into southern Ohio. This will descend
into the northern part of our forecast area later this
afternoon/this evening. Temperatures will warm to around
90...hence there will be plenty of low level energy/CAPE. The
westerly flow which was thought could temper convective
development does not look as significant today...with more of a
southerly component than expected. This is happening due to a very
weak surface wave which is developing along the front...causing it
to slow its approach just to our north. Thus...our convective
expectations have increased. The slowly approaching boundary will
provide a focus for afternoon convection...with DC/Balt areas
being the most likely target. Helicity is marginal but winds aloft
are strong. SPC has placed DC...MD south of Baltimore...much of
eastern WV and almost all of the LWX part of VA in slight risk.
Strong winds and large hail are the most prominent concerns.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Storms should be exiting the region during the evening as
boundary tracks south and weakens. If areas outside of cities
receive rain these will have a chance of patchy fog. Temperatures
outside now are in the low/mid 70s. The upcoming night should be
cooler - lows in the lower 70s in the cities/along the Bay...60s
elsewhere.

We will be "in between systems" Wednesday. Highs expected to
reach the mid/upper 80s - right around climo norms.

The next precip chance will be Wednesday night as an upper level
short wave tracks across OH and into the northern Mid Atlantic.
Low temperatures will be similar to Tuesday nights.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
After an active weather day Thursday, Friday and into the weekend
will feature improving conditions under summer sunshine.

Low pressure system will push eastward out of the Midwest and
across the Mid-Atlantic states in west-northwest flow between
large scale trough in SE Canada and large upper level ridge across
the southern US Wednesday night and Thursday. Guidance has come
into a general agreement of tracking the surface low across the
PA/NJ/NY area during the day Thursday, placing the region in the
warm sector following a warm frontal passage late Wednesday
night/early Thursday morning. Will likely see an initial surge of
some showers/thunderstorms with the warm frontal feature.
Afterward, evolution becomes a little more tricky. Will likely see
a robust CAPE field develop Thursday afternoon, with strong
overlaying wind field, leading to the potential for strong to
severe thunderstorms, especially along cold frontal boundary as
low presses eastward. However what's not clear is the role any
ongoing potential convection (MCS) plays in the region's eventual
convective outcome. Also of note, is presence of deep westerly
flow, which promotes downsloping and low level drying. High
temperatures in the warm sector likely to be in the 80s to near
90F.

Conditions should dry out for Friday, although a few lingering
isolated showers/tstorms possible in the upper trough across the
higher terrain. Heights then begin to buid Saturday and Sunday as
ridge amplifies out ahead of a system ejecting from the central US
and into Canada. Dry weather expected Saturday and Sunday. Next
chance at any showers/storms will be Monday with trailing cold
front from Canada-bound low. High temperatures in the low 80s
Friday, with gradual warming each day, approaching 90F by next
Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR conditions outside of t-storms today. Thunderstorms,
particularly this afternoon, are expected to affect most terminals.
Strong gusty winds/hail will be possible...especialy in the 18 to
00Z timeframe.

No problems expected tonight or Wednesday. Ceilings could drop to
around 030 Wednesday night...and showers/thunderstorms will be
possible.

Showers and thunderstorms likely on Thursday with periodic Sub-
VFR conditions. Some thunderstorms may become strong to locally
severe with gusty winds and hail. Conditions improve to VFR for
Friday and Saturday.

&&

.MARINE...
SCA in effect for all waters today ahead of an approaching
frontal boundary. Showers and thunderstorms...some with strong
gusty winds...are expected, especially from this afternoon
through mid evening.

SCA conditions likely Thursday/Thursday night on increased
south/west flow with low pressure system. Showers/thunderstorms
are also likely, possibly strong to locally severe. Sub-SCA
conditions return for Friday and Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>543.

&&

PRODUCTS...WOODY!/MJM/RCM
Hazardous weather outlook, Jun 21, 9:49 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 AM EDT TUE JUN 21 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1049 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHERN
VIRGINIA...THE WASHINGTON DC METRO AREA...AND MARYLAND. THIS
INCLUDES THE TIDAL POTOMAC AND CENTRAL CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221500-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1049 AM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN EASTERN WEST
VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...AND NORTHERN...CENTRAL
AND WESTERN MARYLAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Jun 21, 12:09 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             1 W WOODLAND            39.61N  78.96W
06/21/2016  E0.75 INCH       ALLEGANY           MD   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL

&&

EVENT NUMBER LWX1604150

KLW

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
June 21, 12:12 PM EST
Where
Fauquier County, 3.2 mi NNW of Halfway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.960, -77.760

A tree was down in the 1700 block of Zulla Rd.

Thunderstorm Wind, Fauquier

When
June 21, 12:13 PM EST
Where
Fauquier County, 0.88 mi NW of Halfway
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.930, -77.740

A tree was down in the 2600 block of Halfway Rd.

Thunderstorm Wind, Loudoun

When
June 21, 12:16 PM EST
Where
Loudoun County, 0.88 mi SE of Sunny Bank
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.970, -77.690

A tree was down at the intersection of U.S. 50 and Potts Mill Rd.

Thunderstorm Wind, Fauquier

When
June 21, 12:18 PM EST
Where
Fauquier County, 1.61 mi E of Halfway
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
38.920, -77.700

Multiple large trees down on Landmark Rd at the Plains Post Office.

Thunderstorm Wind, Loudoun

When
June 21, 12:25 PM EST
Where
Loudoun County, 1.61 mi E of Aldie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.970, -77.600

A tree was down at the intersection of Watson Rd and Manbar Lane.

Thunderstorm Wind, Loudoun

When
June 21, 12:26 PM EST
Where
Loudoun County, Oatlands
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.030, -77.620

A tree was down on wires at the intersection of U.S. 15 and Goose Creek.

Thunderstorm Wind, Loudoun

When
June 21, 12:29 PM EST
Where
Loudoun County, 0.54 mi W of Arcola
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.950, -77.540

A tree was down along Stone Springs Blvd.

Thunderstorm Wind, Rockingham

When
June 21, 1:16 PM EST
Where
Rockingham County, 1.62 mi W of Bridgewater
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.380, -79.000

A tree was down near the 3600 block of Spring Creek Rd.

Thunderstorm Wind, Page

When
June 21, 1:20 PM EST
Where
Page County, 0.69 mi S of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -78.470

Multiple trees down at Luray Caverns.

Thunderstorm Wind, Augusta

When
June 21, 1:24 PM EST
Where
Augusta County, 0.88 mi NW of Weyers Cave
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.290, -78.910

Multiple trees down at Weyers Cave.

Thunderstorm Wind, Clarke

When
June 21, 1:45 PM EST
Where
Clarke County, 5.59 mi SE of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.010, -77.960

Multiple trees down blocking Blue Ridge Mountain Rd near John S. Mosby Hwy.

Thunderstorm Wind, Loudoun

When
June 21, 1:58 PM EST
Where
Loudoun County, 0.69 mi N of Unison
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.040, -77.780

Multiple trees down on wires.

Thunderstorm Wind, Fauquier

When
June 21, 2:02 PM EST
Where
Fauquier County, 2.14 mi NNE of Orlean
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.780, -77.940

A tree was down in the 6200 block of John Barton Payne Rd.

Thunderstorm Wind, Fauquier

When
June 21, 2:09 PM EST
Where
Fauquier County, 2.13 mi NE of Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -77.750

Multiple trees down at Watson Rd and Manbar Lane.

Hail, Loudoun

When
June 21, 2:15 PM EST
Where
Loudoun County, 1.48 mi SSW of Waxpool
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -77.530

Hail, Loudoun

When
June 21, 2:15 PM EST
Where
Loudoun County, 0.88 mi NW of Aldie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.980, -77.640

Thunderstorm Wind, Fauquier

When
June 21, 2:19 PM EST
Where
Fauquier County, 0.88 mi SE of Belvoir
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.860, -77.810

A tree was down on Bunker Hill Rd.

Thunderstorm Wind, Fairfax

When
June 21, 2:27 PM EST
Where
Fairfax County, 3.02 mi WSW of Chantilly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.880, -77.480

Braddock Rd at the Towers Court closed due to downed tree.

Thunderstorm Wind, Prince William

When
June 21, 2:28 PM EST
Where
Prince William County, 1.48 mi NNE of Brentsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.700, -77.490

A large tree was down on power lines at the intersection of Lucasville Rd and Flint Rock Rd.

Hail, Loudoun

When
June 21, 2:30 PM EST
Where
Loudoun County, 2.14 mi SSW of Pleasant Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -77.490

Hail, Albemarle

When
June 21, 2:33 PM EST
Where
Albemarle County, 1.77 mi ESE of Eastham
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -78.390

Thunderstorm Wind, Albemarle

When
June 21, 2:33 PM EST
Where
Albemarle County, 1.77 mi ESE of Eastham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.060, -78.390

Multiple trees down on Hammocks Gap Rd.

Thunderstorm Wind, Prince William

When
June 21, 2:41 PM EST
Where
Prince William County, 1.38 mi S of Limstrong
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.700, -77.470

A tree was down on power lines at the intersection of Round Top Rd and McGrath Rd.

Thunderstorm Wind, Albemarle

When
June 21, 2:43 PM EST
Where
Albemarle County, 1.38 mi S of Cismont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.050, -78.320

A tree was down along Route 22 and a tree was down along Route 231.

Thunderstorm Wind, Page

When
June 21, 3:25 PM EST
Where
Page County, 1.28 mi WNW of Leaksville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -78.550

A tree and many large branches were downed. Reported by PE005.

Thunderstorm Wind, Clarke

When
June 21, 3:39 PM EST
Where
Clarke County, 1.07 mi E of Briggs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.100, -78.000

A large tree was down on Briggs Rd near the 500 block.

Thunderstorm Wind, Clarke

When
June 21, 3:44 PM EST
Where
Clarke County, 4.72 mi SE of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.100, -77.910

A large tree was down on Saw Mill Hill Rd.

Thunderstorm Wind, Loudoun

When
June 21, 3:49 PM EST
Where
Loudoun County, 1.75 mi WSW of Bluemont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.110, -77.850

A tree was down at the 22000 block of Blue Ridge Mountain Rd.

Thunderstorm Wind, Loudoun

When
June 21, 3:50 PM EST
Where
Loudoun County, 2.96 mi SSW of Bluemont
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.080, -77.840

Multiple trees down on Ridgeside Rd.

Thunderstorm Wind, Loudoun

When
June 21, 3:56 PM EST
Where
Loudoun County, 2.07 mi N of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.060, -77.800

A tree was down blocking Furr Rd at the 20000 block.

Thunderstorm Wind, Loudoun

When
June 21, 3:58 PM EST
Where
Loudoun County, 2.25 mi WNW of North Fork
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.080, -77.770

A tree was down on wires in the 36000 block of Snickesville Turnpike.

Thunderstorm Wind, Rappahannock

When
June 21, 3:58 PM EST
Where
Rappahannock County, 2.57 mi WNW of Slate Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.550, -78.220

A 10 inch in diameter tree was down in the driveway at the Conyers House Bed and Breakfast.

Thunderstorm Wind, Loudoun

When
June 21, 4:00 PM EST
Where
Loudoun County, 1.07 mi W of North Fork
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.070, -77.750

Numerous trees down near the intersection of Snickersville Turnpike and Silcott Springs Rd.

Thunderstorm Wind, Loudoun

When
June 21, 4:02 PM EST
Where
Loudoun County, 0.54 mi W of Philomont
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.050, -77.740

Trees were down blocking the intersection of Snickersville Turnpike and JEB Stuart Rd. Trees were also reported down in wires at this intersection.

Thunderstorm Wind, Loudoun

When
June 21, 4:05 PM EST
Where
Loudoun County, 1.61 mi E of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.970, -77.740

A tree was down on wires near the intersection of Lincoln Rd and the Plains Rd.

Thunderstorm Wind, Fairfax

When
June 21, 4:40 PM EST
Where
Fairfax County, 1.28 mi WNW of Clarks Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.930, -77.320

A large tree was down blocking Lawyers Rd near Twin Branches.

Thunderstorm Wind, Frederick

When
June 21, 4:45 PM EST
Where
Frederick County, 1.38 mi S of Brucetown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.230, -78.070

A large tree was down near 1340 old Charles Town Rd.

Thunderstorm Wind, Clarke

When
June 21, 5:02 PM EST
Where
Clarke County, 2.77 mi ENE of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.160, -77.920

A tree was down near 1970 Shepherds Mill Rd.

Thunderstorm Wind, Fairfax

When
June 21, 5:05 PM EST
Where
Fairfax County, Monticello Woods
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.800, -77.180

A tree was on power lines near the intersection of Leesville blvd and Backlick Rd.

Thunderstorm Wind, Fairfax

When
June 21, 5:14 PM EST
Where
Fairfax County, Belle Haven
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.780, -77.070

A tree was down on Swan Terrace near Blue Bill Lane.

Hail, Fairfax

When
June 21, 5:57 PM EST
Where
Fairfax County, 1.48 mi NNE of Sunset Hills
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.970, -77.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645718, 645719, 645720, 645721, 645722, 645723, 645724, 645725, 645726, 645727, 645728, 645736, 645737, 645739, 645740, 645742, 645743, 645744, 645746, 645747, 645748, 645749, 645750, 645751, 645752, 645753, 645754, 645755, 645756, 645757, 645758, 645759, 645734, 645760, 645761, 645762, 645763, 645764, 645765, 645766, and more.